Posted 4/7/2013 3:05 AM (GMT -6)
My first post to a forum. I wanted to share my experience with hives.
Folks, the doctors I've seen treated my symptoms, but I still get these chronic hives.
I am diabetic, overweight, age 66, female. Never had hives until 2012 in May. My hands began to itch, then I began itching under waistband and elastic leg bands.
The only different foods that week were fresh cherries, soy milk, and a probiotic capsule. I stopped those three items, but continued eating other foods with no restriction other than sugar. After taking the probiotic, I had much more energy, less joint pain, and less general swelling than before, so I was sorry to discontinue taking it.
One co-worker had hives at the same time starting in the same places. Hers were not as bad as mine, and cleared up quickly. Mine progressed to angioedema on bottoms of both feet, and my lips. Doctor gave me Atarax, didn't help, went back, and Dr. said take 4 Atarax at night. Didn't help. Saw different Dr. with hives now all over my body, large angry welts. This Dr. added Zyrtek and pepcid to the Atarax.
I didn't think this was helping, but if I didn't take it, I got much worse fast. I also quickly found that eating anything made the hives worse. Lost about 20 pounds just drinking a lot of water, and eating chick peas or some other bland food so that I could supress the hives enough to work. Some days I looked so bad that I would not leave the house to go to work.
In late summer, I went to allergy Dr. He added several more anti histamines to my list of meds to take. The non drowsy in the AM, 1 Singulair, 1 Allegra, 1 Pepcid, and drowsy in the PM, 1 Pepcid, 4 Atraax, 2 Benadryl, and 2 Doxepin still little relief. Went back to Dr. after scratching until I had bloody bruises in several places. Dr. gave me a steroid shot to give me some respite, although we knew it would make my sugar higher than normal for a few days.
Toward the beginning of October, I asked this Dr. if I could try Claritin to see if it would help. He said to take up to 3 per day, in addition to the other meds. After taking one Claritin, my hives began to fade away. I thought that the Claritin cured me at that time, but I was wrong.
No meds or hives for the rest of October, Nov. and Dec. I could also eat anything during this period. I gained back 15 pounds. My hair began to shed excessively in this period. Toward the end of January I started to get a few hives, and after they worsened with some mild angioedema I got all new prescriptions filled to combat them again. My same co-worker got hives the at the same time.
I had been reading these forums all along, and was not sure that the leaky gut thing actually exists, so didn't try that diet. Dr. checked for infection, but no elevated white count. Ordered ultra sound for gall stones, no stones. Orderded hyda scan for function, and found this to be 17%. Hives were beginning to fade, but could not resume eating normally for fear of new hives. Something I ate gave me heartburn, and nausea. After throwing up, all my hives disappeared immediately, but re-appeared. Extra stress at home and at work. Had surgery for gall bladder removal at the end of March. Threw up after liquid breakfast, all hives disappeared immediately, and slowly began to re-appear much redder and more numerous than before the surgery.
My legs under the white stockings they put on you before surgery were all one large hive, slowly the hives were fading. After taking an alka-seltzer and a Claritin, the fading was faster, and with only a few small spots left, I ate an actual meal 5 days post surgery.
Hives again mostly on legs, hands and feet. I'm drinking lots of water, will eat bland foods only when I get very hungry, let a few weeks go by to see if they go away, if not, I'm may try a liver cleanse. I've reasoned that if my gall bladder had low function for a long time, bile may have built up to toxic levels in my liver. I may ask for thyroid testing at my next Dr. visit.
I don't know if there is a way to tell if the histamine reaction is to an allergen or a toxin. My co-worker with the hives, has severe acid reflux that caused her enough pain that she saw the doctor last week. She got the ultra sound test for gall stones, she had no stones, and a test for a muscle mal-function in her esophogus which was OK. She is not overweight, and has a history of kidney stones. She canceled the hyda scan the Dr. ordered.
It seems to me that there is a definite connection between hives and digestive problems. I will post again as my bout with hives progresses. I will also be reading what everyone else writes. This is definitely a stubborn ailment, worse that anything else I have had in my life.